Arizona, 2017

High Wind in Arizona, April 3, 2017

April 3, 2017 · NWS FGZ · 1 event in 1 county or zone

A vigorous upper trough and cold front moved slowly across northern Arizona during the afternoon and evening. Gusty southwest winds persisted ahead of the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A vigorous upper trough and cold front moved slowly across northern Arizona during the afternoon and evening. Gusty southwest winds persisted ahead of the front. The front also triggered thunderstorms that produced locally high winds with property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 3, 3:18 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 3, 3:18 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
318 PM MST Mon Apr 3 2017

.SYNOPSIS...An approaching cold front will lead to windy
conditions this afternoon and evening. As the cold front moves
into the state, there will also be showers and a few
thunderstorms through the pre-dawn hours Tuesday morning. Some
snow accumulation is possible at the higher elevations as the
precipitation ends. Fair and warmer weather returns for the end of
the work week.

&&

.DISCUSSION...A vigorous upper trough and cold front are
approaching the region this afternoon. At 3 PM, the surface cold
front stretched from northern Mohave county into south-central
Utah. The front has been slow moving most of the day, but is
expected to accelerate southeastward as the upper trough
approaches. Gusty southwest winds will persist ahead of the front,
and a Wind Advisory continues until 8 PM from Flagstaff eastward.
Showers and thunderstorms will accompany the front as it moves
through the area this afternoon and evening, with snow levels
falling rapidly behind the front to 5500-6500 feet. For the
Mogollon Rim region, latest thinking is that most of the
precipitation will have already occurred before the changeover to
snow, so at most we are looking at 1 to 3 hours of snowfall with
mostly light accumulation of up to an inch, maybe 2 inches over
higher elevations NW of Flagstaff. Farther north, precipitation
could linger a bit longer into the late evening and pre-dawn hours
of Tuesday, resulting in a general 1-3 inch snowfall above
6000-6500 feet including Black Mesa, Chuska Mtns, Kaibab Plateau.
There could also be locally higher amounts if any mesoscale bands
develop. By Tuesday, cool northwest flow will develop behind the
front, but look for clearing skies and dry conditions.

Wednesday through Friday, high pressure builds over the state with
temperatures several degrees above average and mainly clear skies.
Breezes could pick up Thursday/Friday as the next system moves
toward the west coast. For next weekend, unsettled conditions are
forecast to return with cooler and breezy conditions along with a
chance of showers. Model variability is pretty high still, so
there is low confidence in the details at this point.

&&

.AVIATION...For the 00Z Package...Current radar shows showers and
isolated thunderstorms associated with a passing cold front, north
of a line from the Grand Canyon South Rim to the Four Corners. These
storms will expand southward during the evening and overnight hours
as the cold front moves toward the southeast. MVFR/IFR conditions
are likely under these showers. In addition, strong southwest winds
from 15 to 25 knots, with gusts between 25 to 35 knots will continue
at locations ahead of the front through 03Z Tuesday. Most of the
shower activity is expected to push eastward after 12Z Tuesday, but
patchy fog will be possible through 16Z. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A cold front crossing the region from the northwest
to southeast will cause strong southwest winds through this evening.
Behind the front, winds shift to the northwest and weaken. In
addition, rain/snow showers and Tstorms will accompany the front. By
Tuesday morning, only slight chances for showers remain across
Apache County. On Wednesday. High pressure will lead to dry weather
and warming temperatures.

Thursday through Saturday...High pressure will lead to warm and dry
conditions on Thursday and Friday. On Saturday, strong southwest
winds and slight chances for showers are forecast.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 8 PM MST
this evening FOR AZZ012>017-040.

&&

PUBLIC...JJ
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Apr 3, 4:38 AM MST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
438 AM MST Mon Apr 3 2017

AZZ004>018-037>040-040300-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
438 AM MST Mon Apr 3 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

A quick-moving trough and associated cold front will impact
northern Arizona today and tonight. Southwest winds will
strengthen during the day, with sustained winds of 20 to 30 mph
and gusts of 35 to 45 mph expected across much of the area. A Wind
Advisory has been issued for these high wind areas, see
weather.gov/Flagstaff for details. Rain and high elevation snow
showers will spread southeastward today into early Tuesday with
the potential for isolated embedded thunderstorms. Some light
snowfall is expected tonight into early Tuesday morning above 6000
feet, mainly along and north of the Mogollon Rim.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread hazardous weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather according to
standard operating procedures.

In the hours before

Special weather statement, Apr 3, 3:58 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
358 PM MST MON APR 3 2017

AZZ006>008-012-037-032345-
Little Colorado River Valley in Coconino County AZ-
Yavapai County Valleys and Basins AZ-Coconino Plateau AZ-
Yavapai County  Mountains AZ-Grand Canyon Country AZ-
358 PM MST MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST YAVAPAI AND
WEST CENTRAL COCONINO COUNTIES UNTIL 445 PM MST...

At 354 PM MST, Doppler radar was tracking a line of thunderstorms
along a line extending from near Grand Canyon Village to 15 miles
west of Seligman. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms. Areas
of blowing dust could also develop ahead of the storms and reduce
visibility.

Locations impacted include...
Moran Point At Grand Canyon, Valle, Tusayan, Grandview Point At
Grand Canyon, Seligman, Cross Mountain, Grand Canyon Village and Ten
X Campground. This includes Interstate 40 from the Mohave County
line to Ash Fork.

LAT...LON 3545 11333 3607 11227 3596 11158 3504 11286
      3495 11333
TIME...MOT...LOC 2254Z 285DEG 34KT 3601 11228 3528 11331

JJ
Special weather statement, Apr 3, 5:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
503 PM MST MON APR 3 2017

AZZ007>009-012-015-037>040-040045-
Little Colorado River Valley in Coconino County AZ-
Yavapai County Valleys and Basins AZ-Black Mesa Area AZ-
Western Mogollon Rim AZ-Coconino Plateau AZ-
Northeast Plateaus and Mesas Hwy 264 Northward AZ-
Yavapai County  Mountains AZ-Oak Creek and Sycamore Canyons AZ-
Northeast Plateaus and Mesas South of Hwy 264 AZ-
503 PM MST MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO...YAVAPAI AND COCONINO
COUNTIES UNTIL 545 PM MST...

At 500 PM MST, Doppler radar was tracking thunderstorms capable of
producing strong wind gusts along a line extending from 11 miles
northwest of Hard Rock to 16 miles southeast of Valle to 19 miles
west of Paulden to near Bagdad. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms, in
addition to lightning and brief moderate rain.

Locations impacted include...
Flagstaff, Chino Valley, Tuba City, Prescott Valley, Prescott,
Williams, Ash Fork, Downtown Flagstaff, Wupatki National Monument,
Bagdad, Parks, and Paulden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3465 11333 3500 11297 3633 11109 3616 11004
      3545 11119 3491 11199 3444 11262 3454 11333
TIME...MOT...LOC 0000Z 274DEG 42KT 3617 11062 3555 11188 3498 11279
3460 11326

AT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yavapai County Valleys and Basins

When
April 3, 5:30 PM MST to 9:30 PM MST
Where
Yavapai County Valleys and Basins forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Several reports of wind damage were received from near Chino Valley to Cottonwood to Cordes Lakes.

The wind blew the shingles off a carport roof all way to the plywood three miles northwest of Chino Valley around 530 PM.

At 600 PM, shingles were blown off roofs and trees were blown down in Cottonwood and Verde Village. A trampoline was blown across a road.

In the lower Clarkdale, two 60 foot tall pine trees were blown over (approximately 18 and 24 inches in diameter). In Upper Clarkdale, a 30 foot juniper tree was blown over. Shingles were blown off the Town Hall building.

The winds blew down several trees and power lines two miles southeast of Camp Verde at around 630 PM. The winds also caused damage to a patio, car port, and roof.

A Mesonet station just southwest of Cordes Lakes measured a peak wind gust of 58 MPH at 631 PM MST. Residents in the area reported that two small trees were up rooted and a flagpole snapped.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691145.